Missouri, 2022

Damaging Winds in Missouri, September 24, 2022

September 24, 2022 · NWS SGF · 3 events in 2 counties and zones

Strong to severe storms affected areas along and south of Highway 60 from the afternoon of the 23rd to the early morning of the 25th. The strongest storms developed during the afternoon of the 24th along Highway 60, and produced damaging wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe storms affected areas along and south of Highway 60 from the afternoon of the 23rd to the early morning of the 25th. The strongest storms developed during the afternoon of the 24th along Highway 60, and produced damaging wind gusts over 60 mph. Rainfall accumulations over two inches occurred over portions of south central Missouri from Mansfield to Winona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 24, 1:10 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 24, 1:10 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
210 PM CDT Sat Sep 24 2022

Key Messages:

1. Elevated fire weather conditions Sunday and Monday.

2. Little to no rain expected next week and the following week
with increasing drought concerns.

3. Comfortable afternoon temperatures ideal for outdoor
activities this upcoming week.

.SHORT TERM...(This evening through Sunday)

Fantastic weather was ongoing over extreme southeast Kansas and
the Missouri Ozarks. Deep northwest flow aloft was forced by a
developing upper level ridge across the Mountain West. A dry
continental airmass was in placed, and verified by an 18z special
RAOB that was executed to support forecasts over the Gulf
regarding Tropical Storm Ian.

Despite the dry airmass, a weak frontal boundary slicing across
southern Missouri may trigger a couple of showers or thunderstorms
south of Highway 60 late this afternoon and early evening. Most,
if not all locations will remain dry.

Overnight lows tonight will drop into the upper 50s to low 60s
setting the stage for a splendid day on Sunday. Mostly sunny
skies and light northwest breezes will make for another fine day
for outdoor activities. Afternoon highs will warm into the upper
70s to near 80.

.LONG TERM...(Monday through Saturday)

The region will remain within the inflection of an upper level
ridge to the west and a deep trough over the eastern conus through
the middle of the upcoming work week.

Tropical Storm Ian could gain strength and become a hurricane over
the Caribbean and Gulf of Mexico. This system would draw moisture
well southeast of the Ozarks, keeping rain chances out of the
forecast the entire week. Meanwhile, the western upper ridge will
expand over the Plains allowing for plenty of daily sunshine.

Northeast surface winds the next several days will keep temperatures
in the 70s on an afternoon basis. Readings in the low 80s may be
possible toward next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)

Pilots flying in and out of the southwest Missouri airports can
expect mostly fair weather VFR conditions over the next 24 hours.
There could be a slight chance for a shower or thunderstorm over
the Branson airport late this afternoon and early this evening.
However, chances are very low.

With a weak frontal boundary placed across the region this
afternoon and evening, surface winds could become light and
variable at times, becoming mostly out of the north at 4 to 8
knots early tomorrow morning.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Cramer
Hazardous weather outlook, Sep 24, 12:36 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
136 PM CDT Sat Sep 24 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
136 PM CDT Sat Sep 24 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Limited lightning risk.

DISCUSSION...

An isolated thunderstorm or two is possible this afternoon and
evening over south-central Missouri. The main potential hazard
from any storms would be cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated fire weather conditions will occur during the afternoon
hours on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

The radar

The Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
September 24, 3:45 PM CST
Where
Wright County, 1.38 mi S of Norwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.100, -92.430

A few large limbs were reported down along a rural county road.

Thunderstorm Wind, Douglas

When
September 24, 6:15 PM CST
Where
Douglas County, 2.65 mi SW of Ann
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.000, -92.230

Multiple trees were downed on County Road EE and 155.

Thunderstorm Wind, Douglas

When
September 24, 6:36 PM CST
Where
Douglas County, 2.76 mi N of Topaz
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.990, -92.220

Several tree were reported down on Highway 76 between County Roads 149 and 156.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053134, 1053135, 1053136.